MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0103
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/27/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a left side paraophthalmic aneurysm using a penumbra smart coil.During the procedure, a smart coil would not advance at all within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using a new coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds along the embolization coil.This type of damage typically occurs if the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement which creates resistance, and then the device is forcefully advanced.During the functional test, resistance was encountered while advancing the coil out of its introducer sheath due to the offset coil winds.After manipulating the coil within its introducer sheath against resistance, the coil was able to be advanced out.The smart coil was then attempted to be advance through a demonstration microcatheter and was unsuccessful due to the offset coil winds.Further evaluation revealed a kink in the pusher assembly.This damage was incidental to the reported complaint and likely occurred due to the forceful advancement against resistance.Penumbra coil are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11852447
Report Number3005168196-2021-01108
Device Sequence Number17085520
Product Code HCG
UDI-Device Identifier00814548015194
UDI-Public00814548015194
Combination Product (Y/N)Y
Initial Reporter CountryLE
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/26/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/18/2021
Device Model Number400SMTXSFT0103
Device Catalogue Number400SMTXSFT0103
Device Lot NumberF73219
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/30/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/27/2021
Supplement Date Received by Manufacturer07/21/2021
Initial Report FDA Received Date05/19/2021
Supplement Report FDA Received Date07/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Date Report Sent to FDA01/01/2005